MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGADYNE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MEGADYNE MEDICAL PRODUCTS, INC. MEGADYNE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number MEGEN1
Medical Device Problem Codes Arcing of Electrodes (2289); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/04/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4) date sent: 3/27/2026 d4 batch #: unknown d4: udi: the manufacturing date is currently not available.Therefore, the full udi is currently not available.H10 related reports: 1721194-2026-00016 and 1721194-2026-00017.Additional information was obtained: rep was contacted by the account.The account asked basic questions about indications for each device used in the procedure.The account asked if was allowable to bend electrodes.Rep provided basic indications and contraindications of the devices used in the procedure to include not altering electrode tip.No additional information was provided.The local sales rep was also able to confirm that the typical skin prep solutions used at this facility are bd chloraprep, hi-lite orange or 3m duraprep surgical solution 8630.Both of these prep solutions have warnings on the package regarding potentially flammable vapors.However, it cannot be confirmed at this time what prep solution was used in this specific surgical procedure.We did learn the fire occurred in the last portion of the case after the pacemaker was implanted, and the surgeon was using coag set to 50 to touch up bleeders in the pocket.The surgeon commonly bends the tip of the smoke evacuation pencil electrode to access the tissue in the pocket.The fire started in the head and neck area and was extinguished by saline.The patient was transferred out of the facility as they don¿t have a service at the hospital to treat burns.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: can more details be provided regarding the fire that occurred? which of the 4 reported johnson & johnson products are believed to cause or contribute to the fire? why is it believed the fire was caused or contributed to by any of the 4 reported johnson & johnson products (megen1, ecvv120, 0847, 251010j)? were any of the devices activated when the fire started? what was ignition/starting point of the fire (operative site, pad site, ect.)? was any sparking or arcing noted from the pencil (251010j) when the fire started? how was the fire put out? was the patient burned? if yes, please provide the location and degree of the burn? when were the burns first noticed? did the burn require any medical or surgical intervention to address it? besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? what is the age of the patient? if the age of the patient is not known, is the patient an adult or pediatric patient? what ethnicity is the patient? how long did the surgical procedure last? were there liquids used in prep? was urine or other fluids detected in the field after surgery? was there any patient warming blankets used? if yes, what warming device and/or blankets were used and what is the location in relation to the patient? what temperature setting was used on the warming device(s)? what power levels was generator set to? was there any diminished effect of the generator noted during the surgery? are there any photos available of the damaged surgical equipment and/or surgical drapes? are there any photos available of the burn(s)? what is the patient¿s current status? 0847 specific questions is the megadyne pad currently being used in the facility.If no, why not? is there any damage(s) noted on the pad? if yes, where are they and what is the description of the damage(s)? what is the serial number of the pad? how long has the account been using mega soft? does the surgeon believe there is an alleged deficiency to the pad that led to patient burn and if so, why? was the reported issue at the pad site or alternate site? what cleaner or disinfectant (brand name or active ingredients) was used to clean the pad? was the pad rinsed with water and let dry before this surgical procedure? how was the patient positioned? is it possible the patient was in contact with a metal portion of the or table? how was the room set up to include patient set up and where was the pad in relation to the patient? was there anything between patient and the pad (ex.Sheet, drape, etc.)? can the megasoft pad be returned for analysis? if no, can a photo of the megasoft pad be provided? the device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that they were performing a pacemaker surgery on a patient when a fire started, causing burns to the patient.
 
Additional Manufacturer Narrative
(b)(4) date sent: 4/29/2026.Additional information was obtained: rep confirmed that he completed additional in-servicing/training at the facility on thursday (b)(6) 2026) for all cath.Lab employees.The presentation included the science of stapling, electrosurgery basics, and fire safety/prevention.One of the scub techs mentioned that the fire occurred when the or staff lifted the 3m ioban antimicrobial incision drape covering the surgical site in the pacemaker pocket.It was theorized that this may have created a pathway from the pocket to the oxygen source that was being delivered to the patient through an anesthesia mask.The fire started when the surgeon activated the pencil in the pacemaker pocket to touch up a bleeder.The fire occurred at the end of the case (roughly 40 minutes into the procedure).
 
Additional Manufacturer Narrative
(b)(4) date sent: 4/16/2026.Additional information was requested and the following was obtained: can more details be provided regarding the fire that occurred? yes.Which of the 4 reported johnson & johnson products are believed to cause or contribute to the fire?.We don¿t know what caused the fire and are not in the position to speculate.Why is it believed the fire was caused or contributed to by any of the 4 reported johnson & johnson products (megen1, ecvv120, 0847, 251010j)? we don¿t know what caused the fire.Were any of the devices activated when the fire started? the machine for the cautery was activated at the time of the fire.What was ignition/starting point of the fire (operative site, pad site, ect.)? that is unknown.Was any sparking or arcing noted from the pencil (251010j) when the fire started? this is not known.How was the fire put out? the fire was doused with sterile saline solution.Was the patient burned? yes.If yes, please provide the location and degree of the burn? did the burn require any medical or surgical intervention to address it? the patient received full thickness and partial thickness burns to the face, neck, airway, and upper back.The patient required transfer to a higher level of care for her injuries.Are there any photos available of the damaged surgical equipment and/or surgical drapes? no.Are there any photos available of the burn(s)? no.What is the patient¿s current status? alive, but condition is not known due to the patient being cared for at another facility.Also questions specifically to the megadyne products listed in the complaint.Are there any photos of the burn (s) that you could share with us in regard to the burn? no.When were the burns first noticed? (b)(6) 2026 at 11:12 am.What is the severity of the burn? patient sustained both full-thickness and partial thickness burns.What medical intervention was used to treat the burn (such as salve or stitches)? aside from extinguishing the fire with saline solution, burn wound management took place at the burn facility and we are not able to determine what the specific intervention(s) were.However, the patient was intubated immediately following the event to emergently preserve her airway.Where is the burn located on the patient? face, neck, airway, and upper back.Was the reported issue at the pad site or alternate site? this is not known.Besides the burn, did the patient experience any adverse consequence due to the issue? this is not known.Are there any anticipated long-term effects from the burn or injury? this is not known.What is the current status of the patient? alive but because she is no longer at our facility, her condition is not known.What was the surgical procedure? elective pacemaker implantation.What was the surgical procedure date? (b)(6) 2026.How long did the surgical procedure last? 32 minutes.How was the patient positioned? supine.Is it possible the patient was in contact with a metal portion of the or table? cannot confirm direct contact with metal table, in a standard case as if everything was done as usual, no contact was made.Were there liquids used in prep? yes.What skin preparation regiment was utilized for the procedure? chloraprep stick with 3 minute dry time as documented on maclab.Patient chest hair is clipped prior to procedure if needed.Patient was a female, so doubt hair was on the site.Was urine or other fluids detected in the field after surgery? after surgery, no urine noted, that we are aware of.Upper portion of the field was wet with normal saline that was dumped on the fire.Was there any patient warming blankets used? no.If yes, what warming device and/or blankets were used and what is the location in relation to the patient? na.What temperature setting was used on the warming device(s)? na.What generator was being used? ethicon megadyne.What power levels was generator set to? 50/50.Was there any diminished effect of the generator noted during the surgery? this is not known.What monopolar disposables were used during the procedure? megadyne telescoping pencil with smoke evacuation.What is the age of the patient? 65 years.If the age of the patient is not known, is the patient an adult or pediatric patient? na.What ethnicity is the patient? white non-hispanic.Investigation summary: per service manual operational and diagnostic analysis did not confirm the reported fire or burns.The unit passed all functional tests and is fully operational.No further investigation will be conducted on this complaint.The device history records were reviewed and certed by external manufacturing that the manufacturing criteria were met prior to the release of the equipment.The certificate records are accessible through external manufacturing.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/13/2026.H10: related report: mw5186884.

Brand Name
MEGADYNE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key24720544
Report Number1721194-2026-00015
Device Sequence Number14974341
Product Code GEI
UDI-Device Identifier10614559105597
UDI-Public10614559105597
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K193145
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberMEGEN1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/05/2026
Supplement Date Received by Manufacturer03/30/2026
04/17/2026
04/17/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date04/16/2026
04/29/2026
05/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown